2x200 hydroxy + occasional 35 mg predni for 4 months has NOT worked. Should I move to methotexrate or myclophen or azathioprine- which one?

I have been diagnosed (based on skin biopsy) with Cutaneous (Skin) Lupus since April 2016. For past 4 monthsI have been on 2x200 hydroxychloroquine.

I have had huge flare ups in the past 4 months. I had a course of tapering prednisolene in April (6 days), in May (6 days) along with hydroxy throughout. In June July I had huge flare ups again, but did not want to take prednislene, hence the flare ups were unabated and miserable to live.lare up on neck, face, elbows, shin, chest etc

In August currently, I am taking 35 mg predni along with 2x200 hydroxy. I will be tapering this to 25 mg afetr a week. The flares have come down but itching is not fully eliminated and skin eruptions can still be seen.

I dont have SLE. Rheumy has referred me back to Dermatology. When should I ask the Dermatologist to start me on either Methotrexate or Myclophenolate or Azathioprine??? and how much. I am dreading that the flares will return if I stopped or reduced the steroids. Hydroxy over the past 4 months appears not to be defective. Hydroxy has also caused lip dryness which is burning the top of lips.

Thanks for all the help.

7 Replies

  • Hi MelbourneLupie,

    Hydroxychloroquine can take up to approximately six months before it's full benefit is noticed, so your consultant may want you to persist a bit longer. However, if you feel that your current treatment plan isn't currently working it is worth discussing this and learning what your options are. They will be able to tell you what the next steps may be and the benefits/costs of any of those courses. Let us know how you get on.

  • Thanks for the encouragement Paul. The flare-ups are frustrating and it is extremely itchy and swollen - face, neck, wrists, knuckles, shin, back, buttocks etc and after fighting it and resisting it for about a month with doing nothing (other than usual hydroxy and Vitamin E lotions) - have succumbed to 35 mg predni for the past week - which has brought flare a bit under control.

    It is now been 4 months on continuous hydroxy. As you say will persist on hydroxy for another 2 months and try and feel positive. My next consult with Dermatologist is only on 26 Sept - a month away.....Saw the rheumatologist - who said being CCLE (Cutaneous), it is not SLE and it is not a rheumy issue......he has handballed back to Dermy - without recommending any relief or course of meds if hydroxy is not working. Any way I think patience and perseverance with hydroxy appears to be the game. Worth it if I can get rid of the burning lips, ulcers and flares.........sorry to sound depressed......I know lots of others have more serious and larger issues and I should sound encouraging and report good and success stories/outcomes to encourage all......Thanks again Paul for your response

  • Hi MelbourneLupie,

    I'm glad that the steroids are helping to bring the flare under control. Let us know how you get on with the dermatologist next month, hopefully they will be able to provide more information than your rheumatologist did.

    If you want more information about lupus and the skin, we have a booklet which you can view and download on our website at lupusuk.org.uk/publications/ If you would like a physical copy posted to you, just send me a private message or email paul@lupusuk.org.uk with your name and address.

  • Thanks Paul. I read the Lupus and Skin article from the site link that you provided. It is helpful and reinforces sun prevention which I have been practicing.

    I will certainly keep you posted after I get to see my Dermy in a months time. Thanks for now and Regards

  • I was on 37.5 mg of prednisolene for the first week, followed by 2 weeks on 25 mg and this week (week4 have started with 18.75 mg.......

    Initially the rashes got under control - although rashes were not eliminated completely - the intensity was low and new ones did not occur and existing ones started disappearing with skin becoming smoother.

    However flares occurred even whilst I was on 25 mg prednisolene - with malar rash around cheek/nostrils flaring badly... There has also been constant burning of the lower lip and upper lip. No respite. Also mouth ulcers are appearing and tounge is sore with blisters. Cant eat even mildly spicy food.

    Met the Dermy. I have been on 2x200 mg ie 2 tablets of hydroxychloroquine (Plaquenil) since April - ie almost 5 months now. Told him I am now on high prednisolene.

    Dermatologist has asked me to increase hydroxychloroquine to 3X200 mg per day. My weight is 72 kgs. I read that the max permissible hydroxy is only 6-7 mg per kilo of weight ie for 70+ kg the max will be 420 mg to 490 mg per day. The doctor however has asked me to intake 600 mg of hydroxychloro.... Are there huge risks in increasing the dosage.

  • Sorry to hear you are having so many flare ups, sounds awful. It took me a few months on hydroxychloroquine to begin to get my rash under control. I was covered. As Paul said may take longer. When I reduced mine for winter I began to feel sicker again. Took months for me to feel right even with a short time on a smaller dose. Wishing you well and hope you get your meds sorted soon, must be exhausting. ML

  • Thanks ML - As you and Paul have suggested I will keep on with hydroxy for the longer period of 6 months. I have completed 4 and my Dermy appointment is another month away......Hopefully it will bring the rash under control by the time I see the Dermy. Thanks Take care.